Although acetaminophen is a medication with which many parents are familiar, and many mothers use to treat their children’s sicknesses, it is still a drug. This means that, just like any other drug, acetaminophen can cause harm when it is taken wrong or too much is ingested. And it’s not just Tylenol parents need to worry about—acetaminophen also appears in Nyquil cold formula and in close to 600 common over-the-counter products.
Sadly, hundreds of Americans die each year due to acetaminophen poisoning. In fact, acetaminophen overdosing accounts for about 500 deaths and annually sends 55,000 to 80,000 people to the emergency room in the U.S., according to the Centers for Disease Control and Prevention and the Food and Drug Administration.
Frequently, child medication errors involving acetaminophen overdosing sadly occurs due to mix-ups between units of measurement. Interestingly, it’s not just parents and children that make these types of mistakes. In fact, healthcare workers have been known to make dosing mistakes involving acetaminophen. Before most hospitals switched to dosage cups that measure only in milliliters, nurses made acetaminophen dosing mistakes.
In one case, a nurse gave a 10-year-old patient acetaminophen concentrate liquid—confusing drams of liquid with milliliters—causing an overdose. Because only a small gap exists between the level of acetaminophen that can help or harm children, anyone administering this medication to children should be extremely careful to follow the recommended dose. In addition, the correct medication device should also be used so that the unit of measurement listed on the label is also the same on the dosing cup in order to avoid confusing conversions between various units of measurement.
If a child medication error occurred as a result of a negligent nurse, doctor, or pharmacist, you should contact an experienced pharmacy error lawyer at Kennedy Hodges. Call today to learn about your rights in a free consultation at 888-526-7616.